GERD (Acid Reflux) Expert Forum
LGH70
About This Forum:

This forum is for questions and support regarding Gastroesophageal Reflux Disease (GERD) / Acid Reflux with topics including: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC medications, Living with GERD, Loss of Appetite, Preventing Flare-ups, Research, Risk Factors, Symptoms, Support, Surgery, Tests, Treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

LGH70

I was diagnosed with GERDS and Barrets Disease and was put on prilosec daily then increased to twice daily and zantac 150mg at bedtime. This didn't seem to help.  I was changed to aciphex twice daily and continues to take the zantac at bedtime. I never had symptoms as bad as I was having and they all started right after taking the PPI meds., so I went off of them. I started to feel alot better.
Are all PPI meds similar in chemical make up? I know the above two made me feel worse. I really don't like the idea of taking the PPI meds long term. How safe are they really when taken over a long period of time?  How much of a risk do PPI meds play in causing gastric cancer and osteoporsis when taken over a long period of time. Is there any alterative medicine that is effective for GERDS. I really want to be safe and take care of my Barret's Disease.
     Can PPI  meds. cause GASTROPARESIS?  Do calcium channel blockers play a large role in causing gastroparesis? My mother was just diagnosed with gastroparesis.  Thank-you
Related Discussions
Avatar_m_tn
Hi LGH70,

PPI stands for proton pump inhibitors that suppress the acid secretion in the stomach. 5 PPI are used for treatment. They all have the same basic chemical structure. The subtle difference in their chemical composition is responsible for the better action of the newer PPI.

PPI are most effective if they are taken immediately before meals.
PPIs are very safe drugs. The possible side effects include head ache and diarrhea

There are no reports of gastric cancer caused by PPI. PPIs do not cause gastroparesis.
The best treatment of GERD includes PPI and life style modifications. Discuss with your physician about this.

Calcium channel blockers can cause gastroparesis.
-----------------------------------------------------------------------------------------------------
The information provided is for patients’ education only and is not a medical advice. Always consult your personal physician for complete evaluation of your health problem.

- Ratnakar Kini M.D.

Regarding
3 Comments
Blank
Avatar_n_tn
Thank you so much for your reply. It is a great website, and a wonderful service to people.
Blank
Avatar_n_tn
Sorry for the spelling your name incorrectly in the first comment.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank